Virginia, 2023

Flash Flooding in Virginia, July 1, 2023

July 1, 2023 · NWS LWX · 6 events in 3 counties and zones

Showers and thunderstorms developed around a surface trough on the afternoon and evening. Slow moving thunderstorms led to some instances of flash flooding across central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed around a surface trough on the afternoon and evening. Slow moving thunderstorms led to some instances of flash flooding across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 1:57 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Increasing heat and humidity on southerly winds will lead to daily
chances for showers and thunderstorms through Monday. Some storms
could be strong to severe today and Sunday. A cold front is forecast
to cross the area Monday, before stalling to our south through the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Afternoon temperatures are running pretty close to forecast
values, with low to mid 80s observed across the forecast area.
Dew point are well into the low to mid 70s as well, making it
feel very soupy out there this afternoon. This has yielded
2000+ J/kg of SBCAPE. MLCAPE is a bit lower (closer to 1500
J/kg), owing to some lingering clouds from convection this
morning to our west. Though shear is lacking, the unstable
environment will be capable of supporting clusters of strong to
severe thunderstorms, especially over the central Shenandoah
Valley and central VA. Damaging winds are the main threat as
storms develop and grow upscale into clusters/line segments.

Storms are already numerous over the Shenandoah Valley and
Potomac Highlands, and those will continue to build up and move
eastward. A well defined boundary leftover from an MCS over WV
is moving towards the area as well. The thought is that once
this interacts with terrain circulations and remnant outflow
from the weaker convection right now, we could see an uptick in
terms of severity as storms make it east of the Blue Ridge.
Last few runs of the HRRR bring a strong line through the metros
during the early evening hours. Growing concerned that we will
see things go linear in the next couple of hours, but will have
to see how things develop.

Storms could linger well into the evening along the I-95 corridor
and Western Shore. While conditions dry out overnight, the moist
airmass will support isolated to scattered showers/storms through
the night. There could even be another line of storms that moves
through around midnight, but think that should be sub-severe
with the sun being down and the environment having been worked
over already. Muggy as temps hover in the upper 60s to low 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The forecast for Sunday is similar as the mid-level approaches the
region. The moist and unstable airmass will support numerous showers
and thunderstorms in the afternoon, with storms likely to persist
into the evening and overnight. SPC has maintained a Slight Risk
(level 2 of 5) for severe storms across our entire area for Sunday
and Sunday night. Damaging winds are the main threat, though some
storms could also produce hail. Hot and muggy as highs reach the
upper 80s to low 90s.

The mid-level trough is forecast to move through the Mid-Atlantic
Monday, bringing a third round of widespread showers and
thunderstorms. Some strong to severe storms are possible, but
uncertainty is high. Highs reach the upper 80s to low 90s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday (Independence Day), model guidance has weak surface high
pressure and zonal flow aloft to start out the long term period.
With Tuesday being the driest day(PoPs <30%), the long term period
will largely consist of a typical summertime pattern with daytime
heating driven convection. High temperatures will be in the mid 80s
to low 90s with higher elevations staying in the upper 70s.

Zonal flow remains over the eastern CONUS through Wednesday with an
upper level trough digging through Great Lakes region on Thursday.
As the associated cold front approaches the area on Friday,
chances for more widespread precipitation increase. This will allow
for synoptic influence on diurnal convection but confidence at this
time is low. We will continue to monitor the system as it
approaches.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and storms are beginning to develop across southern and
western portions of the region, which will gradually push
eastward through the afternoon/evening. These will likely impact
all terminals in some capacity today, with gusty winds and
heavy rainfall reducing visibilities. Add to that, haze remains
at all terminals with some reduced visiblities.

Storms linger into the late evening, with vicinity showers lingering
through the overnight. There could even be a second round of
storms during the overnight, but that is still uncertain at this
time. Model guidance is also indicating the possibility of low
stratus tonight, and as confidence increases this could be added
to the TAFs.

Additional rounds of showers and thunderstorms, some being strong to
severe, are possible Sunday and Monday. Outside of storm activity,
VFR conditions are likely to prevail, though low stratus Sunday
night is possible.

VFR conditions are expected Tuesday and Wednesday at all
terminals outside of precipitation. Conditions could deteriorate to
sub-VFR in diurnally driven showers and thunderstorms both days.

&&

.MARINE...
Small Craft Advisory was started earlier than initially
anticipated, especially over the wide portions of the Chesapeake
Bay. Mariners should also be aware of developing thunderstorms
this afternoon/evening. Any strong storm will be capable of
producing wind gusts in excess of 34KT and lightning strikes.
Also, some storms could become severe and produce wind gusts up
to 50KT and large hail.

Another day of showers and storms on Sunday during the afternoon
and evening hours.

A mid-level trough is forecast to cross the local area Monday,
causing winds to veer southwest. SCA conditions are possible
once again.

Southerly/southwesterly winds on Tuesday and Wednesday will likely
remain below sub-SCA criteria both days. Diurnally driven showers
and thunderstorms are possible Tuesday and Wednesday over the
waters.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will increase through the next few days
amidst southerly flow. Sensitive locations such as Annapolis,
Baltimore, DC Waterfront, and Straits Point are likely to reach
Action Stage during the early morning high tide cycle for the next
few days. The same locations approach Minor flood stage, and
possibly reach it, especially Annapolis. Winds will eventually
turn out of the west in the wake of a cold front early next
week, which will allow anomalies to drop.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ530-
     531-539-540.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ532>534-537-
     541-543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...KRR
LONG TERM...AVS/CJL
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 1, 3:15 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
415 PM EDT Sat Jul 1 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-022015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
415 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms capable of producing damaging winds
and hail are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-022015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
415 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered severe thunderstorms capable of producing damaging
winds are possible across central Virginia and the central
Shenandoah Valley this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms capable of producing damaging winds
and hail are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-022015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
415 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Scattered severe thunderstorms capable of producing damaging
winds are possible over portions of the Potomac Highlands this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms capable of producing damaging winds
and hail are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 3:32 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
432 PM EDT Sat Jul 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     6 W Lost City           38.94N  78.94W
07/01/2023                   Hardy              WV   Dept of Highways

            Multiple trees down on Howards Lick Road.

&&

Event Number LWX2301241

CPB
Local storm report, Jul 1, 3:37 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
437 PM EDT Sat Jul 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tstm Wnd Dmg     3 ENE Stones Corner     38.34N  77.35W
07/01/2023                   Stafford           VA   Dept of Highways

            Trees down between Fines Corner and the Potomac Creek.

&&

Event Number LWX2301242

CPB
Local storm report, Jul 1, 3:40 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
440 PM EDT Sat Jul 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Flash Flood      4 SE Stafford           38.38N  77.35W
07/01/2023                   Stafford           VA   Dept of Highways

            A foot of water is flowing from Accokeek Creek over
            Brooke Road near Loblolly Lane. One lane of Brooke road
            is impassable.

&&

Event Number LWX2301243

JMG

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Stafford

When
July 1, 3:40 PM EST to 5:40 PM EST
Where
Stafford County, 1.23 mi E of Blooke to 1.2 mi E of Blooke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.379, -77.357

A foot of water was flowing from Accokeek Creek over Brook Road near Loblolly Lane. One lane of Brooke Road was impassable.

Flash Flood, King George

When
July 1, 4:18 PM EST to 6:18 PM EST
Where
King George County, 1.07 mi SE of Passapatanzy to 1.15 mi SE of Passapatanzy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.289, -77.306

Water was flowing across the road near the intersection of Shelton Drive and Bloomsbury Road. The water lifted a car to the side of the highway.

Flash Flood, Nelson

When
July 1, 4:30 PM EST to 5:30 PM EST
Where
Nelson County, 2.97 mi SW of Schuyler to 3.07 mi SW of Schuyler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.746, -78.733

Road was closed due to flash flooding at the intersection of Glade road and Foggy Bottom Way.

Flash Flood, King George

When
July 1, 5:25 PM EST to 7:25 PM EST
Where
King George County, 0.66 mi N of Office Hall to 0.55 mi N of Office Hall
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.239, -77.148

Numerous areas along Kings Highway were closed due to flash flooding near Route 301.

Flash Flood, King George

When
July 1, 5:25 PM EST
Where
King George County, 1.29 mi WNW of Lambs Creek to 1.19 mi NW of Lambs Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.260, -77.290

The 1100 Block of Bloomsbury Road was closed due to water flowing over the road.

Flash Flood, King George

When
July 1, 7:15 PM EST to 7:45 PM EST
Where
King George County, 0.77 mi ESE of Passapatanzy to 1.03 mi WSW of Goby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.297, -77.306

There were multiple reports of streams over roads. Roads were partially washed out, and cars were stranded in water between Passapatanzy and King George.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098077, 1098078, 1098079, 1098080, 1098081, 1098083.